Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 94, NWS Raleigh, NC

May 31, 2003Harnett County, Moore County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 31, 2003, 12:41 PM EDT for Harnett County, Moore County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2003, 12:41 PM EDT (16:41 UTC)
Expired
May 31, 2003, 1:15 PM EDT
In force
34 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Harnett County, NC, Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 63 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

402 
WUUS52 KRAH 311641
SVRRAH
NCC085-125-311715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1240 PM EDT SAT MAY 31 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MOORE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHERN HARNETT COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 115 PM EDT

* AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF VASS...OR ABOUT OVER
  CARTHAGE...MOVING EAST AT 40 MPH. DIME SIZED HAIL AND WINDS IN
  EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  CAMERON
  PINEVIEW...OLIVIA
  TIMBERLAKE...ANDERSON CREEK
  LILLINGTON

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3535 7936 3523 7933 3525 7861 3546 7858

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:25 AM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 31, 10:25 AM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1025 AM EDT SAT MAY 31 2003

CURRENT RAINFALL SEEMS TO BE DUE TO MID LEVEL SPEED CONVERGENCE.
SURFACE DEWPOINTS SHOULD NOT RISE TOO MUCH THIS AFTERNOON. CLEARING
LINE IN FOOTHILLS AT 10 AM MOVING WITH SPEED OF SHOWERS (40KT) AND
SOME SUNSHINE OVER OUR AREA WILL WARM THINGS UP. SEVERE WEATHER
THREAT BASED ON ACTIVITY NOT YET ON THE RADAR BUT MODELS ARE
BRINGING EVERYTHING TOGETHER FOR AN EVENT.

DECENT DIVERGENCE AT 250MB KEYING ON THE NORTH HALF OF OUR AREA THIS
AFTERNOON. 11-13 PER SECOND VORT CENTER AT 500 MB TO THROW PVA OVER
THE AREA. AT THE SURFACE NICE SPEED CONVERGENCE/CONFLUENCE LINE TO
CROSS THE AREA THIS AFTERNOON WITH EMPHASIS ON THE NORTH AND ALSO IN
THE SOUTHEAST LATE AFTERNOON. OUR SOUTHWEST LEAST FAVORED BUT SEVERE
THREAT NOT ZERO THERE. WET BULB ZERO POTENTIALLY TO DESCEND AS LOW
AT 9700 FEET.

ADDED WRINKLE OF POSSIBLE SURFACE LOW DEVELOPING NORTH OF THE
VIRGINIA BORDER AS DEPICTED ON MESO ETA MODEL. NO CLOSED CIRCULATION
BUT THE SYSTEM DOES KINK THE WIND FIELD AND ALLOW FOR ADDITIONAL
HELICITY IN THE VERTICAL WIND FIELD.

THUS ALMOST ANYTHING IS POSSIBLE TODAY. WILL PLACE SLIGHT EMPHASIS
ON THE NORTH IN AN UPDATED WEATHER OUTLOOK.

TEMPERATURES TRICKY TODAY. FELL SHORT OF FULL SUN HIGHS WITH JUST
CIRRUS FRIDAY. POTENTIAL FOR 86 ACROSS THE NORTH BUT SHOULD COME UP
SHORT ALL AREAS. CLEAR SKIES ALREADY IN PARTS OF OUR WEST AND
TEMPERATURES SHOULD JUMP WITH SOUTHWEST WINDS AND SUNSHINE. A CRAP
SHOOT BUT NEAR 80 PERHAPS ALL WE CAN GET BEFORE CLOUDS AND STORMS
RETURN.

WITH SEVERE THREAT FOR TODAY...VERY LITTLE BEYOND TODAY HAS BEEN
EXAMINED. WILL TAKE A QUICK LOOK BUT LEAVE CLOSE EXAMINATION TO THIS
AFTERNOON WHEN OUR STAFFING WILL INCREASE.

.RAH...NONE.

RLH
Hazardous weather outlook, May 31, 5:00 AM EDT, 7 hours 41 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-311045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
500 AM EDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY
THERE IS A MODERATE RISK OF SEVERE STORMS OVER CENTRAL NORTH CAROLINA
TODAY INTO EARLY EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO MOVE INTO THE TRIAD AREA BY MID MORNING AND SPREAD EAST
ACROSS THE AREA. THEN ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL
MOVE ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AS A COLD FRONT
PUSH EAST ACROSS THE AREA.  THE MAIN THREAT FROM THESE STORMS WILL
BE DAMAGING WINDS AND POSSIBLE TORNADOES...ESPECIALLY THIS AFTERNOON
INTO THE EARLY EVENING ACROSS THE COASTAL PLAIN AND SANDHILLS...ALONG
AND EAST OF A LINE FROM ROANOKE RAPIDS...NASHVILLE...CLAYTON...
LILLINGTON...TO FAYETTEVILLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THERE IS A CHANCE
FOR LATE DAY SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION WILL MOST LIKELY BE NEEDED LATER THIS
MORNING...THIS AFTERNOON INTO EARLY EVENING.

RA

In the hours before

Special weather statement, May 31, 12:19 PM EDT, 22 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-010118-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1219 PM EDT SAT MAY 31 2003

...A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS OVER CENTRAL NORTH
CAROLINA THIS AFTERNOON THROUGH THIS EVENING...

.SYNOPTIC PATTERN...
STRONG LOW PRESSURE MOVING FROM THE OHIO VALLEY TO THE MARYLAND-
DELAWARE REGION BY EARLY TONIGHT WILL PUSH A VIGOROUS COLD FRONT
FROM THE WEST INTO CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING.

HAZARDOUS WEATHER...
A LINE OF SCATTERED SHOWERS AND THUNDERSTORMS IS EXPECTED DEVELOP
AND MOVE FROM WEST TO EAST ACROSS CENTRAL NORTH CAROLINA THIS
AFTERNOON AND EVENING.  WINDS AND INSTABILITY WILL BE INCREASING
OVER THE AREA DURING THE DAY. THIS WILL INCREASE THE CHANCES OF
SEVERE THUNDERSTORMS WITH THE MAIN THREAT COMING FROM DAMAGING
DOWNBURST WINDS AND POSSIBLY TORNADOES. LARGE HAIL IS ALSO A
POSSIBILITY WITH THESE STORMS.

THE THREAT APPEARS GREATEST IN THE NORTHWEST PIEDMONT AFTER 2 PM AND
IS FORECAST TO SPREAD TO THE EAST TOWARD SUNSET. THE THREAT FOR
SEVERE WEATHER WILL INCREASE ACROSS THE SANDHILLS AFTER 5 PM AND
CONTINUE INTO THE EVENING HOURS. THE WADESBORO ALBEMARLE AREA
POTENTIAL FOR SEVERE WEATHER IS LOWER THAN THE ABOVE MENTIONED AREAS
BUT IS NOT ZERO.

SKYWARN SPOTTERS...
SKYWARN NETWORK ACTIVATION WILL LIKELY BE NEEDED IN THE NORTHWEST
PIEDMONT AFTER 3 PM AND ACROSS CENTRAL NORTH CAROLINA FROM
LATE AFTERNOON INTO THE EVENING HOURS.

EMERGENCY OFFICIALS AND RESIDENTS OF CENTRAL NORTH CAROLINA SHOULD
TAKE NOTE OF THIS HEIGHTENED RISK FOR SEVERE WEATHER TODAY AND
SHOULD CLOSELY MONITOR THE LATEST WEATHER CONDITIONS AND FORECASTS.
MODERATE RISK FOR SEVERE WEATHER IS ONLY FORECAST FOR NORTH CAROLINA
ABOUT ONCE EVERY TWO YEARS. STAY CONNECTED TO THE LOCAL MEDIA OR
MONITOR NOAA WEATHER RADIO THROUGHOUT TODAY AND THIS EVENING UNTIL
THE THREAT PASSES. BE PREPARED TO TAKE APPROPRIATE ACTIONS IF
WATCHES OR WARNINGS ARE ISSUED OR IF SEVERE WEATHER IS SPOTTED IN
YOUR AREA.

RLH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 1:09 PM EDTSevere Thunderstorm WarningRAHLee21 min
May 31, 1:55 PM EDTSevere Thunderstorm WarningRAHAnson50 min
May 31, 2:26 PM EDTSevere Thunderstorm WarningRAHHarnett34 min
May 31, 3:31 PM EDTSevere Thunderstorm WarningRAHScotland14 min
May 31, 4:22 PM EDTSevere Thunderstorm WarningRAHAnson53 min
May 31, 4:32 PM EDTTornado WarningRAHAnson43 min
May 31, 5:03 PM EDTSevere Thunderstorm WarningRAHGuilford27 min
May 31, 5:34 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham41 min
May 31, 5:51 PM EDTTornado WarningRAHChatham39 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.